Side Effects of Antibiotics

If you don’t think an antibiotic may be causing a problem, contact your child’s physician for further advice and as to whether this might be an allergic reaction, a side effect, or something else entirely. Allergic reactions are a response of a child’s immune system to a specific substance and are usually manifested as a rash or more serious conditions such as hives, swelling of face tongue, or wheezing. If an allergic reaction to a drug has occurred, it is very likely that it will occur again often more severely if the same drug is given in the future antibiotics most commonly involved in true allergic reactions are derivatives of sulfa drugs (used most often to treat urinary infections) and certain forms of penicillin. Tic reactions to specific drugs are not routinely used from one generation to another. If one parent is allergic to penicillin, for example, this does not necessarily mean that the child will be.

Side effects, in contrast, are not brought about by the immune system and will not necessarily occur every time the same medication is given. A common side effect some antibiotics is nausea, especially with erythtycin and its various derivatives such as claromycin (Biaxin) or the combination of sulfa and erythromycin known as Pediazole. Diarrhea can also be caused by any antibiotic that alters the normal assortment of bacteria in the colon.

It may be difficult to decide whether a problem is an allergic reaction or a side effect or whether it was caused it the antibiotic, the infection, an interaction between the two, or something entirely unrelated. Amoxicillin, for example, frequently provokes rashes during viral infections (especially acute mononucleosis) but not during subsequent uses. In this case, the reaction is not a true allergic response, and the antibiotic can be used in the future. If it is unclear whether or not an antibiotic caused a particular problem, the drug (and others similar to it) may have to be used with caution, if at all, in the future.

Your child’s physician will record in the child’s medical chart any reaction to a drug. Add this information to your child’s health record at home. If you have phoned your child’s physician about a reaction, remind him or her about it during your next office visit to ensure that it has been noted in the chart.